I had my appendix removed four weeks ago, following 24 hours of severe abdominal pain that started in my navel area and moved to my lower right side, accompanied by all the classic symptoms of appendicitis. I had an open appendectomy, my appendix did not rupture but was severely inflammed and there were no complications.
On waking from the general anaesthetic, I was given a pain killer but have not taken any since. Within 24 hours, while still in hospital, I tried to move around a little eg from the bed to the sofa, and was consuming 'soft foods' although very little. I was discharged from hospital within 48 hours.
I was given medical leave from work for a fortnight following the operation, during which I took it very easy, slept on and off throughout the day and very well at night, ate little amounts frequently and drank plenty of water. My bodily functions were normal and my only worries at the time were extreme dizziness, palpitations and shortness of breath (which I though might be my reaction to having general anaesthetic for the first time), and strange pains in my lower right abdomen below the wound into my groin area. During my follow-up visit (one week after surgery) the surgeon said this all sounded normal, but if it continued I would have to go for further tests.
Since then my breathing is back to normal and I have no dizziness, and the pains I was experiencing have ceased. However, the list of worries I now have has become even longer!
1. I have been experiencing a different type of pain in my lower right abdomen - sometimes shooting pain and other times like a dull ache in the area below the wound.
2. I am only able to eat small amounts before feeling full, and thus have to eat quite frequently. By the evening time my stomach is severely bloated, I feel that I have acid in my stomach and get heartburn. This occurs no matter what I eat and only seems to happen in the evening. I visited my GP about this and he thought it might be the result of the antibiotic that was used during the operation (I didn't have any afterwards) and I am now taking Omeprazole on a daily basis for a one-month period.
3. For the past fortnight (prior to taking the medication) my bowel movements have changed drastically and I am constipated on a regular basis (from daily bm to only second/third day).
4. I now have to urinate almost every hour and possibly at least ten times day.
I am becoming quite worried about myself, as I've never felt like this before. Is this all normal following an appendectomy? Might I have further complications or something else wrong with me? Might all the above be linked to another illness? I am a female in my early thirties and have previously never had any type of surgery.
You may want to consider trying some probiotics to help with any changes that were induced by the antibiotics. Probiotics are the 'good' bacteria that should be in your GI tract, but that get skewed by taking antibiotics or other meds. There are a number of decent brands on the market although I'm not sure where you're located. In the U.S. you could look for Culturelle, which is the one I would take if I were in your situation at this point. Other decent brands are FloraQ and Digestive Advantage-IBS. They're worth a try and unless you're immunosuppressed or experiencing acute pancreatitis, they won't do any harm.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.